Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 154, NWS Morristown, TN

December 11, 20215 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 11, 2021, 10:21 AM EST for 5 counties in Tennessee. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2021, 10:21 AM EST (15:21 UTC)
Expired
Dec 11, 2021, 11:00 AM EST
In force
39 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blount County, TN, Grainger County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 23 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 10:25 AM ESTTSTM WND DMGHalls, TNSEVERAL TREES DOWN.
Dec 11, 10:35 AM ESTNON-TSTM WND GST 622 N Alcoa, TNASOS STATION KTYS KNOXVILLE MCGHEE TYSON.
Dec 11, 10:40 AM ESTTSTM WND DMG1 Sw Wildwood, TNMULTIPLE TREES DOWN ON HWY 411.
Dec 11, 10:50 AM ESTTSTM WND DMG1 Wnw New Market, TN*** 2 INJ *** DAMAGE TO A MOBILE HOME. A COUPLE HAD TO BE HELPED FROM THEIR HOME.
Dec 11, 11:10 AM ESTTSTM WND DMGSevierville, TNMULTIPLE REPORTS OF TREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.4 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS54 KMRX 111521
SVRMRX
TNC009-057-089-093-155-111600-
/O.NEW.KMRX.SV.W.0154.211211T1521Z-211211T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1021 AM EST Sat Dec 11 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Knox County in east Tennessee...
  Northern Blount County in east Tennessee...
  Northwestern Jefferson County in east Tennessee...
  Southwestern Grainger County in east Tennessee...
  Northwestern Sevier County in east Tennessee...

* Until 1100 AM EST.

* At 1021 AM EST, severe thunderstorms were located along a line
  extending from 6 miles northwest of Knoxville to 6 miles southwest
  of Louisville, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Knoxville, Maryville, Sevierville, Alcoa, Jefferson City, Pigeon
  Forge, Louisville, Plainview, New Market and Rockford.

This includes the following highways...
 Interstate 40 in Tennessee between mile markers 381 and 412.
 Interstate 75 in Tennessee between mile markers 108 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across East Tennessee. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows! 
&&

LAT...LON 3616 8393 3617 8388 3617 8372 3618 8373
      3620 8372 3626 8341 3621 8343 3622 8344
      3622 8345 3619 8345 3619 8347 3615 8346
      3577 8363 3576 8412
TIME...MOT...LOC 1521Z 257DEG 44KT 3604 8402 3577 8415 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DGS
2 follow-up statements
235 
WWUS54 KMRX 111546 RRA
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1046 AM EST Sat Dec 11 2021

TNC009-057-089-093-155-111600-
/O.CON.KMRX.SV.W.0154.000000T0000Z-211211T1600Z/
Knox TN-Blount TN-Jefferson TN-Grainger TN-Sevier TN-
1046 AM EST Sat Dec 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EST
FOR SOUTHEASTERN KNOX...NORTHEASTERN BLOUNT...NORTHWESTERN
JEFFERSON...SOUTHWESTERN GRAINGER AND NORTHWESTERN SEVIER COUNTIES...

At 1046 AM EST, severe thunderstorms were located along a line
extending from near New Market to 9 miles north of Sevierville to 6
miles east of Eagleton Village, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sevierville, Jefferson City, Pigeon Forge, New Market, Strawberry
Plains, Blaine, Buffalo Springs, Kimberlin Heights, Wildwood and
McMahan.

This includes Interstate 40 in Tennessee between mile markers 399 and
412.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 3609 8372 3617 8372 3618 8373 3620 8372
      3626 8341 3621 8343 3622 8344 3622 8345
      3619 8345 3619 8347 3615 8346 3577 8363
      3577 8391
TIME...MOT...LOC 1546Z 259DEG 49KT 3619 8358 3602 8361 3580 8383 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DGS
597 
WWUS54 KMRX 111559
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1059 AM EST Sat Dec 11 2021

TNC009-057-089-093-155-111609-
/O.EXP.KMRX.SV.W.0154.000000T0000Z-211211T1600Z/
Knox TN-Blount TN-Jefferson TN-Grainger TN-Sevier TN-
1059 AM EST Sat Dec 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX...
NORTHEASTERN BLOUNT...NORTHWESTERN JEFFERSON...SOUTHWESTERN GRAINGER
AND NORTHWESTERN SEVIER COUNTIES WILL EXPIRE AT 1100 AM EST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3609 8372 3617 8372 3618 8373 3620 8372
      3626 8341 3621 8343 3622 8344 3622 8345
      3619 8345 3619 8347 3615 8346 3577 8363
      3577 8391
TIME...MOT...LOC 1559Z 257DEG 44KT 3622 8340 3605 8343 3583 8365 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 5:46 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Dec 11, 5:46 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
546 AM EST Sat Dec 11 2021

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

Quick update to include the tornado watch information. Also made
adjustments to hourly temperature forecast.

&&

.AVIATION...
12Z TAF DISCUSSION.

Strong storm system will move across the TAF sites during the next
12 hours. A line of showers and embedded thunderstorms will move
across the TAF sites between 14-17Z. High wind gusts to 35kts+
are expected with this squall line along with heavy downpour.

This band of convection will be along and ahead of a frontal
boundary. The tight pressure gradients with this system will
produce a strong low-level jet of 60-70kts at 850mb. The tight
pressure gradient will produce windy conditions at all TAF sites
before and after the frontal passage. Southwest winds of 15 to
25kts with gusts to 30kts are anticipated becoming west then
northwest after FROPA.

Dry air will quickly move in behind the frontal passage this
evening with ceilings/vis becoming VFR with gradual weakening of
the pressure gradients.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 4 PM EST this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Monroe.

     Wind Advisory until 4 PM EST this afternoon for Anderson-Bradley-
     East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
     Jefferson-Johnson-Knox-Loudon-McMinn-Meigs-North Sevier-
     Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
     Greene-Northwest Monroe-Rhea-Roane-Southeast Carter-
     Southeast Greene-Sullivan-Unicoi-Union-Washington-West Polk.

     Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
     Bledsoe-Campbell-Claiborne-Marion-Morgan-Scott-Sequatchie.

VA...Wind Advisory until 4 PM EST this afternoon for Lee-Russell-
     Scott-Washington-Wise.

&&
Hazardous weather outlook, Dec 11, 3:15 AM EST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 AM EST Sat Dec 11 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
315 AM EST Sat Dec 11 2021 /215 AM CST Sat Dec 11 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

High winds will continue to develop across the mountains today
with windy conditions area-wide. A high wind warning has been
issued for the Smoky Mountains. A wind advisory is in effect for
the rest of east Tennessee and southwest Virginia.

A line of storms will move quickly across the area this morning
into early afternoon. Strong gusty winds are likely with localized
damaging winds. Localized down trees and power lines are
expected. An isolated tornado is possible across the Plateau and
southeast Tennessee this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Dec 11, 9:18 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
918 AM EST Sat Dec 11 2021

TNZ081-098>100-111500-
Sequatchie TN-Marion TN-Bradley TN-Hamilton TN-
918 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of west central Bradley,
southern Sequatchie, southeastern Marion and southern Hamilton
Counties through 1000 AM EST/900 AM CST/...

At 918 AM EST/818 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Whitwell
to near Bridgeport. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chattanooga, Cleveland, Jasper, Soddy-Daisy, Signal Mountain,
Rossville, Walden, Lakesite, Ridgeside and Fairmount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until noon EST/1100 AM CST/ for
east Tennessee.

&&

LAT...LON 3499 8568 3517 8548 3524 8535 3524 8485
      3498 8516
TIME...MOT...LOC 1418Z 254DEG 44KT 3510 8548 3489 8574

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SR
Local storm report, Dec 11, 9:33 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
933 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     SOUTH PITTSBURG         35.02N 85.71W
12/11/2021                   MARION             TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0900 AM     TSTM WND DMG     JASPER                  35.06N 85.63W
12/11/2021                   MARION             TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&
Local storm report, Dec 11, 9:52 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
12/11/2021                   RHEA               TN   911 CALL CENTER

            FEW TREES DOWN.

0910 AM     TSTM WND DMG     5 S PIKEVILLE           35.53N 85.20W
12/11/2021                   BLEDSOE            TN   911 CALL CENTER

            TREES DOWN IN MULTIPLE LOCATIONS SOUTH OF
            PIKEVILLE.

&&
Local storm report, Dec 11, 10:10 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     3 ENE ROCKWOOD          35.88N 84.62W
12/11/2021                   ROANE              TN   NWS EMPLOYEE

            MULTIPLE TREES DOWN SOUTH OF INTERSTATE 40,
            EXIT 347, ALONG HWY 27.

&&
Local storm report, Dec 11, 10:17 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1017 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     7 NNE CHATTANOOGA       35.16N 85.21W
12/11/2021                   HAMILTON           TN   NWS EMPLOYEE

            FEW TREES DOWN.

&&
Local storm report, Dec 11, 10:18 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1018 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND GST 4 W GATLINBURG          35.72N 83.56W
12/11/2021  M73 MPH          SEVIER             TN   PARK/FOREST SRVC

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 4 W GATLINBURG. COVE MOUNTAIN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 5:57 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott48 min
Dec 11, 6:39 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott51 min
Dec 11, 7:29 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott46 min
Dec 11, 7:43 AM ESTFlash Flood WarningMRXScott4 hr
Dec 11, 7:51 AM ESTSpecial Weather StatementMRXCampbell, Morgan54 min
Dec 11, 8:23 AM ESTSevere Thunderstorm WarningMRXMarion, Sequatchie52 min
Dec 11, 8:23 AM ESTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott37 min
Dec 11, 9:02 AM ESTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea and 1 more43 min
Dec 11, 9:18 AM ESTSpecial Weather StatementMRXHamilton42 min
Dec 11, 9:18 AM ESTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea, Roane42 min
Dec 11, 9:34 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion41 min
Dec 11, 9:44 AM ESTSevere Thunderstorm WarningMRXBradley, Loudon, McMinn, Meigs, Monroe, Roane46 min
Dec 11, 9:51 AM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane39 min
Dec 11, 10:15 AM ESTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk45 min
Dec 11, 10:25 AM ESTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe50 min
Dec 11, 10:30 AM ESTSpecial Weather StatementMRXBradley45 min
Dec 11, 10:53 AM ESTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson35 min
Dec 11, 10:59 AM ESTSpecial Weather StatementMRXPolk46 min
Dec 11, 10:59 AM ESTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier30 min
Dec 11, 11:28 AM ESTSpecial Weather StatementMRXSullivan47 min
Dec 11, 11:49 AM ESTSpecial Weather StatementMRXCarter, Johnson, Washington41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.